Rapid Evolution of Sine-Wave Electrocardiographic Morphology Preceding Cardiac Arrest
Abstract
CASE SUMMARY: We describe the case of a 21-year-old man with severe traumatic brain injury requiring prolonged sedation and vasopressor support, subsequently developing a sudden broad-complex sinusoidal rhythm, and degenerating into electromechanical dissociation and cardiac arrest. A differential diagnosis is discussed. TAKE-HOME MESSAGES: Suspect propofol infusion syndrome in patients receiving high-dose propofol (>4 mg/kg/h) or infusions >48 hours and recognize acidosis, rhabdomyolysis, and hypertriglyceridemia as the principal early warnings, followed by a "Brugada-like" electrocardiogram pattern. Minimize exposure in neurotrauma and intensive care unit patients; once sinusoidal rhythms appear, toxicity is often refractory, and early cessation is the only effective strategy.
Fields of Study & Subjects
Cardiac electrophysiology and arrhythmias
Cardiac Arrhythmias and Treatments
ECG Monitoring and Analysis
Publication details
- Journal / source
- JACC Case Reports
- Publisher
- Elsevier BV
- Volume
- 31
- Issue
- 20
- Pages
- 107620–107620
- Publication date
- 1 May 2026
- Language
- EN